Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 10, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Apr 17, 2009, 12:21 PM CDT for Austin County, Colorado County, Waller County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2009, 12:21 PM CDT (17:21 UTC)
- Expired
- Apr 17, 2009, 1:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Austin County, TX, Colorado County, TX, Waller County, TX
The radar
The Houston radar (KHGX), 116 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 10:24 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 5.4 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2605 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHGX 171721 TORHGX TXC015-089-473-171800- /O.NEW.KHGX.TO.W.0010.090417T1721Z-090417T1800Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1221 PM CDT FRI APR 17 2009 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * TORNADO WARNING FOR... CENTRAL AUSTIN COUNTY IN SOUTHEAST TEXAS... NORTHEASTERN COLORADO COUNTY IN SOUTHEAST TEXAS... WALLER COUNTY IN SOUTHEAST TEXAS... * UNTIL 100 PM CDT * AT 1219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO THIS TORNADO WAS LOCATED NEAR CAT SPRING... MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO MONAVILLE...PINE ISLAND...HEMPSTEAD AND BELLVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. A TORNADO WATCH IS IN EFFECT UNTIL 5 PM CDT FOR THE WARNED AREA. && PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE... OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3016 9603 2986 9586 2976 9636 2986 9641 TIME...MOT...LOC 1720Z 246DEG 19KT 2984 9631 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 17, 12:20 PM CDT, 1 minute earlier.
Area forecast discussion, Apr 17, 12:20 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1220 PM CDT FRI APR 17 2009
.AVIATION...
SHOWER AND THUNDERSTORM ACTIVITY HAS PICKED UP SOUTH AND EAST OF
HIGHWAY 59. COASTAL AND HOUSTON METRO TAFS ARE TOGGLING BETWEEN
VFR/MVFR CIG AND VSBY AS THUNDERSTORMS MOVE THROUGH THE AREA. WITH
ABUNDANT LOW LEVEL MOISTURE AND A DIFLUENT WIND PATTERN
ALOFT...WOULD EXPECT GENERAL TSRA ACTIVITY TO CONTINUE OVER NIGHT.
A NEW ROUND OF CONVECTIVE ACTIVITY IS LIKELY ON SATURDAY MORNING
WHEN AN UPPER LEVEL SHORTWAVE TROF SWINGS AROUND THE SOUTHERN
PERIPHERY OF THE UPPER LEVEL LOW PRESSURE SYSTEM THAT CENTERED OVER
THE MID-WEST. IT SHOULD BEGIN TO AFFECT THE WESTERN TAF SITES
BETWEEN 14-18Z AND THE REMAINDER OF THE FORECAST AREA BETWEEN
18-00Z. ANTICIPATE WIDESPREAD MVFR/IFR SHRA/TSRA CONDITIONS TO COVER
MUCH OF THE AREA BY SATURDAY AFTERNOON. 44
&&
.PREV DISCUSSION.../1020 PM CDT FRI APR 17 2009/
NOT SEEING A WHOLE LOT OF DEVELOPMENT OUT WEST THIS EVENING. THIS
TIME LAST NIGHT THE START OF THE MCS WAS WELL UNDERWAY OUT THERE.
AT ANY RATE THE BULK OF TODAYS ACTIVITY CONTINUING TO MOVE OFF TO
THE EAST BUT STREAMER SHRA ARE BECOMING MORE PROMINENT ALONG/OVER
A N/S LINE THRU THE MIDDLE OF THE FA. THIS SET UP OF THE MOISTURE
AXIS SHOULD GIVE THE WRN PORTIONS OF THE CWA (ESP COLORADO/AUSTIN
COUNTIES) A BREAK FROM THE PCPN. HOWEVER IT IS NOT LIKELY THAT WE
ARE OUT OF THE WOODS JUST YET AS THE MAIN UPPER LOW IS CONTINUING
TO SPIN OVER SRN CO/NRN NM TONIGHT. AND GIVEN THE QUICK RETURN OF
PCPN IN THE WAKE OF THE MCS...THE ATMS DOES SEEM TO HAVE RECOVER-
ED NICELY. GOOD CHC/LIKELY POPS TO HOLD UFN. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 64 76 60 80 52 / 60 60 40 0 0
HOUSTON (IAH) 67 78 62 82 54 / 60 60 60 10 0
GALVESTON (GLS) 69 76 66 80 61 / 50 60 60 10 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING ZONES:
AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
GM...SMALL CRAFT ADVISORY UNTIL 11 AM CDT SATURDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&Hazardous weather outlook, Apr 17, 5:05 AM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 505 AM CDT FRI APR 17 2009 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-181200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 505 AM CDT FRI APR 17 2009 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST TEXAS THROUGH SATURDAY EVENING... ...LOCALLY HEAVY RAINFALL POSSIBLE THROUGH SATURDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL DISTURBANCE AND INCREASING MOISTURE LEVELS WILL RESULT IN THE DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS OVER SOUTHEAST TEXAS MAINLY THIS AFTERNOON AND TONIGHT. THE COMBINATION OF A HIGHLY UNSTABLE AIRMASS AND SIGNIFICANT SHEAR IN THE LOW LEVELS WILL RESULT IN THE POSSIBILITY OF A FEW STORMS BECOMING SEVERE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL DAMAGING WINDS...WITH ISOLATED TORNADOES ALSO POSSIBLE. THE PRIMARY THREAT AREA FOR SEVERE WEATHER WILL BE WEST OF THE INTERSTATE 45 CORRIDOR. IN ADDITION...LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE. MINOR FLOODING OF STREETS...FEEDER ROADS...SECONDARY ROADS...AND LOW WATER CROSSINGS WILL BE POSSIBLE WHERE TRAINING OF STORMS OCCURS. HOWEVER...RECENT DRY CONDITIONS ARE EXPECTED TO MITIGATE THE OVERALL FLOODING THREAT. RAINFALL TOTALS THROUGH EARLY SATURDAY ARE EXPECTED TO AVERAGE 1 TO 2 INCHES...WITH ISOLATED TOTALS OF 3 TO 6 INCHES POSSIBLE. STRONG EASTERLY WINDS WILL RESULT IN ELEVATED TIDE LEVELS ALONG THE UPPER TEXAS COAST AND SHORES OF THE BAYS. TIDE LEVELS WILL RUN 1 TO 2 FEET ABOVE NORMAL. .DAY TWO...SATURDAY THROUGH SATURDAY NIGHT A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM WILL COMBINE WITH A MOIST AND UNSTABLE AIRMASS TO RESULT IN ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH SATURDAY EVENING. THE COMBINATION OF A HIGHLY UNSTABLE AIRMASS AND SIGNIFICANT SHEAR IN THE LOW LEVELS WILL RESULT IN THE POSSIBILITY OF A FEW STORMS BECOMING SEVERE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL DAMAGING WINDS...WITH ISOLATED TORNADOES ALSO POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE AGAIN POSSIBLE. STORM TOTAL RAINFALL AMOUNTS THROUGH EARLY SUNDAY ARE EXPECTED TO RANGE FROM 2 TO 4 INCHES NORTH OF THE INTERSTATE 10 CORRIDOR TO 1 TO 3 INCHES SOUTH OF INTERSTATE 10. LOCALIZED RAINFALL TOTALS OF 4 TO 7 INCHES WILL BE POSSIBLE. FLOODING PROBLEMS WILL BE POSSIBLE WHERE TRAINING OF STORMS OCCURS. A COLD FRONT WILL CROSS THE AREA LATE SATURDAY NIGHT ENDING THE RAIN CHANCES AS THE THUNDERSTORM ACTIVITY SHIFTS INTO THE GULF OF MEXICO. .DAYS THREE THROUGH SEVEN...SUNDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT ANY TIME THROUGH SATURDAY EVENING.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:54 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 36 min |
| Apr 16, 8:30 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 45 min |
| Apr 17, 10:25 AM CDT | Severe Thunderstorm Warning | HGX | Austin, Colorado | 50 min |
| Apr 17, 10:36 AM CDT | Areal Flood Advisory | HGX | Austin, Burleson, Colorado, Washington | 114 min |
| Apr 17, 11:06 AM CDT | Flash Flood Warning | HGX | Colorado | 114 min |
| Apr 17, 11:12 AM CDT | Severe Thunderstorm Warning | HGX | Austin, Colorado | 48 min |
| Apr 17, 11:24 AM CDT | Flood Watch | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 33 hr |
| Apr 17, 12:13 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Colorado, Waller, Washington | 47 min |
| Apr 17, 12:30 PM CDT | Tornado Warning | HGX | Austin, Waller, Washington | 36 min |
| Apr 17, 12:45 PM CDT | Flash Flood Warning | HGX | Austin, Colorado, Washington | 3 hr |
| Apr 17, 12:53 PM CDT | Areal Flood Advisory | HGX | Brazos, Burleson | 3 hr |
| Apr 17, 1:38 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Harris, Waller, Washington | 37 min |
| Apr 17, 1:58 PM CDT | Tornado Warning | HGX | Austin, Harris, Waller, Washington | 21 min |
| Apr 17, 2:24 PM CDT | Areal Flood Advisory | HGX | Austin, Brazos, Grimes, Harris, Montgomery, Walker and 2 more | 3 hr |
| Apr 17, 2:38 PM CDT | Flash Flood Warning | HGX | Brazos, Burleson | 3 hr |
| Apr 17, 3:04 PM CDT | Severe Thunderstorm Warning | HGX | Colorado | 56 min |
| Apr 17, 3:14 PM CDT | River Flood Warning | HGX | Lavaca | 65 hr |
| Apr 17, 3:15 PM CDT | Areal Flood Advisory | HGX | Austin, Colorado, Harris, Liberty, Montgomery, Waller | 3 hr |
| Apr 17, 3:27 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Montgomery | 48 min |
| Apr 17, 3:33 PM CDT | River Flood Warning | HGX | Lavaca | 43 hr |
| Apr 17, 3:38 PM CDT | Flash Flood Warning | HGX | Austin, Colorado, Fort Bend, Waller, Washington | 112 min |
| Apr 17, 3:43 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Montgomery | 47 min |
| Apr 17, 3:51 PM CDT | Flash Flood Warning | HGX | Harris, Montgomery | 3 hr |
| Apr 17, 3:58 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Colorado | 47 min |
| Apr 17, 4:01 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery | 59 min |
| Apr 17, 4:05 PM CDT | Special Marine Warning | HGX | 115 min | |
| Apr 17, 4:16 PM CDT | River Flood Warning | HGX | Colorado, Wharton | 18 hr |
| Apr 17, 4:20 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Fort Bend, Grimes, Harris, Montgomery, Waller | 40 min |
| Apr 17, 4:28 PM CDT | Flash Flood Warning | HGX | Harris, Liberty, Montgomery | 3 hr |
| Apr 17, 5:49 PM CDT | Special Marine Warning | HGX | 73 min | |
| Apr 17, 5:51 PM CDT | Areal Flood Advisory | HGX | Galveston | 54 min |
| Apr 17, 6:22 PM CDT | Special Marine Warning | HGX | 83 min | |
| Apr 17, 6:45 PM CDT | Special Marine Warning | HGX | 90 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.